Debris Flow, Tacoma Area
- When
- January 13, 9:00 PM PST
- Where
- Tacoma Area forecast zone
- Property damage
- $25,000
- Reported by
- Newspaper
About 4 feet of mud covered the West Valley Highway near Sumner.
A 66 year old state DOT worker was killed when a tree fell on Highway 203 south of Carnation, hitting him and his truck. Several mudslides blocked roads.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
A 66 year old state DOT worker was killed when a tree fell on Highway 203 south of Carnation, hitting him and his truck. Several mudslides blocked roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Jan 13, 3:30 PM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SEATTLE WA
330 PM PST THU JAN 13 2011
ADDED AVALANCHE SECTION BELOW.
.SYNOPSIS...A WET AND MILD WEATHER PATTERN WILL PERSIST THROUGH THE
WEEKEND AS A SERIES OF SYSTEMS MOVES THROUGH THE AREA. DRIER WEATHER
IS POSSIBLE EARLY NEXT WEEK AS A RIDGE BUILDS OFFSHORE.
&&
.SHORT TERM...A SHORT WAVE UPPER LEVEL TROUGH WILL PASS THROUGH
WESTERN WA EARLY THIS EVENING...WITH SHOWERS TAPERING DOWN ACROSS
THE REGION. THE AIR MASS WILL REMAIN MILD AS ONSHORE FLOW CONTINUES.
LOWS TONIGHT WILL STAY ABOVE NORMAL...IN THE LOWER TO MID 40S.
AFTER A BRIEF BREAK TONIGHT...ANOTHER SYSTEM WILL BRING MORE RAIN TO
THE REGION FRI MORNING AND AFTERNOON. AGAIN THE AIR MASS WILL REMAIN
MILD WITH TEMPS IN THE LOWER TO MID 50S.
ANOTHER WAVE OF MOISTURE ROLLS INLAND OVER THE WEEKEND AS OUR WET
AND WARM TREND CONTINUES. SNOW LEVELS WILL CLIMB FROM 5000 TO 7000
FT OVER THE WEEKEND...WITH MAINLY RAIN IN THE MOUNTAINS. WILL SEE
RISES ON MOST W WA RIVER WITH SOME POSSIBLY REACHING FLOOD STAGE.
SEE LATEST HYDROLOGIC OUTLOOK. 33
.LONG TERM...THE FLOW ALOFT WILL BECOME MORE NORTHWESTERLY EARLY
NEXT WEEK AS A STRONG UPPER LEVEL RIDGE DEVELOPS OVER THE NE PAC.
MODELS STILL SHOW WEAK DISTURBANCES ALOFT BUT LOOKS LIKE SHOWERS
WILL MAINLY AFFECT THE MOUNTAINS...AND DECREASED THE POPS ACROSS THE
INTERIOR LOWLAND ZONES. THE EURO BRINGS THE RIDGE INTO THE PAC NW
MIDWEEK BUT THE 12Z GFS STILL SHOWED MOISTURE CLIPPING THE REGION.
HOWEVER...IT NOW LOOKS LIKE THE 18Z GFS IS TRENDING TOWARD THE DRIER
EURO SOLUTION. CONFIDENCE IS LOW BUT LOOKS LIKE THE GFS IS NOW
COMING MORE IN LINE AND FAVORING A DRIER TREND. IF SO WILL NEED TO
DRY OUT THE EXTENDED FORECAST FURTHER. 33
&&
.HYDROLOGY...THE NEXT SEVERAL DAYS WILL BE MILD AND FAIRLY WET AS A
SERIES OF WEATHER SYSTEMS MOVE THROUGH WESTERN WA...BRINGING RAIN AT
TIMES. THE ACCUMULATED RAINS FROM THESE WEATHER SYSTEMS ARE EXPECTED
TO CAUSE RISES ON MOST AREA RIVERS OVER THE NEXT COUPLE OF DAYS WITH
SOME RIVERS POSSIBLY REACHING FLOOD STAGE THIS WEEKEND OR EARLY NEXT
WEEK.
ON THE NON-LEVEED MIDDLE GREEN RIVER BASIN...THE RURAL PORTION OF
THE RIVER UPSTREAM FROM AUBURN TO HOWARD HANSON DAM...THERE IS A
THREAT OF MINOR FLOODING SUN NIGHT INTO MON. MINOR FLOODING HAS
OCCURRED IN THE MIDDLE SECTION OF THE GREEN RIVER BASIN IN RECENT
EVENTS...THIS IS NOT UNUSUAL. WE ARE NOT EXPECTING ANY FLOODING IN
THE LOWER PORTION OF THE GREEN RIVER BASIN AFFECTING URBAN AREAS
BELOW THE AUBURN GAUGE.
DRIER WEATHER IS EXPECTED EARLY TO MIDDLE OF NEXT WEEK ALLOWING THE
RIVERS TO RECEDE.
&&
.AVIATION...SHOWERS WITH MVFR CIGS AT TIMES. A BIT OF A PAUSE IN THE
SHOWERS LATER TONIGHT BEFORE RAIN DEVELOPS AGAIN WITH THE NEXT FRONT
FRI MORNING. SEE THE TAFS FOR TIMING. THE LOW LEVELS REMAIN MOIST
INTO THE WEEKEND...AND AS EACH SYSTEM MOVES THROUGH DEEP MOISTURE IS
EVIDENT ON THE TIME HEIGHT CROSS SECTION. BUT THE WEATHER PATTERN IS
FAIRLY STEADY STATE...850MB WINDS ARE SW ARND 35KT AND COME UP TO
ARND 55KT AS SYSTEMS MOVE THRU...AND IT IS RATHER WARM WITH THE
850MB TEMP AROUND +2C. NEXT VIGOROUS FRONT PUSHES THRU WRN WA ARND
MIDDAY FRIDAY. 19
KSEA...SHOWERS AT TIMES WITH MVFR CIGS AND A SLY BREEZE. BACK TO
RAIN AROUND DAYBREAK FRI WITH ANOTHER FRONT...THEN BREEZY AND
SHOWERS.
&&
.MARINE...A FRONT MOVED THRU WRN WA TDY AND THE SLY GRADIENT OLM-BLI
PEAKED AT +3MB AT 9AM THIS MORNING. THAT HAS SINCE BACKED OFF TO
ARND +2MB WHERE IT SHUD STAY OVERNIGHT. THAT SHOULD KEEP SMALL CRAFT
SLY WIND GOING FOR PUGET SOUND...AND THE 4KM HAD THE WIND INCREASING
IN ADMIRALTY INLET OVERNIGHT SO WILL MAINTAIN THE SCA THERE AS WELL.
THE NRN WATERS AND STRAIT HAVE HAD LESS WIND THAN FCST. THE NEXT
FRONT MOVES THRU WRN WA FRIDAY...THE ASSOCIATED LOW PRES CENTER WITH
THAT IS FAR OFFSHORE AND TRACKS TOWARD THE CHARLOTTES AS IT FILLS TO
ARND 990MB FRI NITE. THIS SERIES OF SYSTEMS WILL CONTINUE TO GIVE
SMALL CRAFT ADVISORY LEVEL WINDS AT TIMES...ALTHOUGH IT WILL
PROBABLY BE ARND 30KT ON THE COASTAL WATERS WITH THE FRONT LATE FRI
MORNING OR MIDDAY. 19
&&
.AVALANCHE...AVALANCHE WARNING CONDITIONS CONTINUE THURSDAY
AFTERNOON NEAR AND WEST OF THE CASCADE CREST WITH PASSAGE OF UPPER
TROUGH AND ASSOCIATED MODERATE RAIN OR SNOW AT ELEVATED FREEZING
LEVELS IN MOST LOCATIONS. DANGER SHOULD SLIGHTLY DECREASE AND DROP
BELOW WARNING CRITERIA AS PRECIPITATION DECREASES TO MORE SHOWERY
TYPE LATE THURSDAY ALONG WITH MINOR FREEZING LEVEL DROP.
OVERALL...AVALANCHE DANGERS SHOULD HOVER JUST BELOW WARNING CRITERIA
ON FRIDAY BEFORE RISING SIGNIFICANTLY ON SATURDAY WITH ANTICIPATED
VERY HEAVY RAINFALL AT EVEN HIGHER FREEZING LEVELS. FREQUENT AND
PERHAPS LARGE SLIDES MAY BE POSSIBLE OVER THE WEEKEND...ESPECIALLY
HIGHER TERRAIN WHERE MOST RECENT PRECIPITATION HAS BEEN SNOW. THIS
IS NOT A TIME FOR CASUAL OR EVEN INTENSE RECREATION...WEATHER OR
AVALANCHE WISE. MOORE
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...NONE.
PZ...SMALL CRAFT ADVISORY COASTAL WATERS...WEST AND CENTRAL STRAIT
OF JUAN DE FUCA...ADMIRALTY INLET...PUGET SOUND AND HOOD
CANAL...AND GRAYS HARBOR BAR.
WWW.WEATHER.GOV/SEATTLESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SEATTLE WA 847 PM PST THU JAN 13 2011 WAZ001-503>519-150500- SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-SOUTHWEST INTERIOR- EAST PUGET SOUND LOWLANDS-WESTERN SKAGIT COUNTY- EVERETT AND VICINITY-SEATTLE/BREMERTON AREA-TACOMA AREA- ADMIRALTY INLET AREA-HOOD CANAL AREA-LOWER CHEHALIS VALLEY AREA- OLYMPICS-EASTERN STRAIT OF JUAN DE FUCA- WESTERN STRAIT OF JUAN DE FUCA-NORTH COAST-CENTRAL COAST- WEST SLOPES NORTHERN CASCADES AND PASSES- WEST SLOPES CENTRAL CASCADES AND PASSES- 847 PM PST THU JAN 13 2011 RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE BEEN OBSERVED OVER THE PAST THREE DAYS ACROSS WESTERN WASHINGTON. WHILE THESE AMOUNTS WILL NOT TYPICALLY BE SUFFICIENT TO PRODUCE LANDSLIDES...THE COMBINATION OF THE RECENT PRECIPITATION AND SATURATED SOILS RESULTED IN TWO LANDSLIDES ON THURSDAY. WEATHER MODELS FORECAST PERIODS OF LOCALLY HEAVY RAIN TO CONTINUE ACROSS THE AREA LATER TONIGHT THROUGH SUNDAY. BY LATE SUNDAY TOTAL ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE LIKELY ACROSS THE LOWLANDS OF WESTERN WASHINGTON. THIS AMOUNT OF RAIN WILL PUT EXTRA PRESSURE ON SOIL INSTABILITY LEADING TO AN INCREASED RISK OF MORE LANDSLIDES. TWO LANDSLIDES OCCURRED IN WESTERN WASHINGTON ON THURSDAY...ONE IN EVERETT AND ONE IN SUMNER. AREAS MOST SUSCEPTIBLE TO LANDSLIDES UNDER THESE CONDITIONS ARE STEEP COASTAL BLUFFS AND OTHER STEEP HILLSIDES. FOR MORE INFORMATION ABOUT CURRENT CONDITIONS...VISIT WWW.WEATHER.GOV/SEATTLE...SELECT HYDROLOGY...AND THEN SCROLL DOWN FOR THE LINK TO THE USGS LANDSLIDE INFORMATION PAGE. ALBRECHT WWW.WEATHER.GOV/SEATTLE
The national radar mosaic for the moment the first event began.
3 debris flow, 2 flood, 1 strong wind. Local standard time, as filed.
About 4 feet of mud covered the West Valley Highway near Sumner.
A large mudslide fully blocked US Highway 101 near Hoodsport.
A large mudslide blocked access to Neah Bay on state Highway 112.
Flooding on the North Fork of the Skykomish River finally uprooted and washed away a cabin near index (it had been eroding the land for many years). The South Fork of the Stillaguamish river undermined a section of the Mountain Loop Highway east of Granite Falls.
The Snoqualmie Falls golf course in Fall City and parts of Highway 202 were flooded after the Snoqualmie river near Carnation reached major flood stage.
A 66 year old state DOT worker was killed when a tree fell on Highway 203 south of Carnation, hitting him and his truck.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, East Puget Sound Lowlands | 2011-01-16 | 66 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277812, 277811, 277810, 277814, 277813, 277809.